Pennsylvania, 2010

Tornado in Pennsylvania, August 22, 2010

August 22, 2010 · NWS PHI · 1 event in 1 county or zone

A line of showers and thunderstorms moved through southeastern Pennsylvania on the afternoon of the 22nd. A tornado formed along this line in Delaware County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of showers and thunderstorms moved through southeastern Pennsylvania on the afternoon of the 22nd. A tornado formed along this line in Delaware County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 12:52 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 22, 12:52 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT SUN AUG 22 2010

.SYNOPSIS...
SHOWERY LOW PRESSURE CENTERED BETWEEN WILLIAMSPORT AND ELMIRA LATE
THIS MORNING WILL SHIFT SLOWLY EASTWARD AND BE LOCATED SOUTH OF
LONG ISLAND BY MONDAY MORNING AND THEN DRIFT EAST OUT TO SEA TUESDAY
INTO WEDNESDAY. ONE WEAK COOL FRONT WILL CROSS OUR REGION THIS
EVENING AND A STRONGER BACK DOOR COLD FRONT WILL MOVE SOUTHWEST
THROUGH OUR AREA LATER MONDAY OR MONDAY NIGHT BOTH WITH SHOWERS
AND VERY UNSETTLED WEATHER. HIGH PRESSURE WILL SLOWLY BUILD IN
FROM THE WEST LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1140 AM UPDATE IS FOR MORE SOUTHERLY COMPONENT TO THE WIND THIS
AFTERNOON AND SLIGHTLY STRONGER.

OTRW THE 9 AM UPDATE HOLDS FOR THE 1140 AM PACKAGE.

BLV A GOOD CHANCE OF SMW STORMS MIDDAY OR THIS AFTN.

ALSO BLV WE WILL NEED FLOOD ADVISORIES BY MID OR LATE AFTN...POSSIBLY
IN NJ AND NE PA.

SYNOPSIS HAS THE DETAILS OF THE FRONTS/LOW CENTER.

IAD SOUNDING LOOKS FAIRLY POTENT WITH SWEAT 300PLUS...50 KT AT
ABOUT 20000 FT AS WELL AS PWAT 2.06.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT INTO MONDAY MIDDAY...COULD BE A 12-18 HR BREAK IN SHOWERY
WX SE PA DEL NE MD AND S 2/3RDS NJ AS WEAK WLY COOL FRONT SHOVES
HIGH PWAT NEWD TOWARD LONG ISLAND BEFORE IT WASHES SWWD AGAIN LATE
MONDAY IN ASSN WITH THE FORMATION OF THE UPPER LOW NR PHL.

HOWEVER...NAM MODELS SECONDARY POOLING OF UNSTABLE AIR AROUND 00Z
THIS EVENING ALONG THE DEL RIVER AND SO SHOWERY WX INTO THE 02Z
SUNDAY TIME FRAME IS STILL A GOOD FORECAST AND THEN IT MAY BE DRY
THEREAFTER FOR 12-18 HRS. WILL AWAIT ALL 12Z GUIDANCE BEFORE ANY
ADJUSTMENTS IN THE TONIGHT-MONDAY TIME FRAME.

WITH THIS FEATURE IN PLACE WE WILL BE HARD PRESSED TO SEE MUCH
SUN OVER THE NEXT SEVERAL DAYS AND THEREFORE WILL KEEP THE
FORECAST CLOUDY THROUGH THE PERIOD. AS THE UPPER LOW STARTS TO
FALL APART AND BECOME MORE WAVE-LIKE IN NATURE, AS SURFACE HIGH
PRESSURE STARTS TO BUILD TOWARD THE REGION, WE MAY START TO SEE
LESS CLOUDS ACROSS THE REGION, ESPECIALLY OVER THE SOUTHERN ZONES.
HOWEVER, WE DO NOT EXPECT THIS TO OCCUR QUICKLY WITH CLOUDS LIKELY
REMAINING THROUGH AT LEAST THE MIDWEEK TIMEFRAME.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AN UPPER LEVEL LOW PRESSURE TROUGH WILL ROTATE ACROSS OUR AREA
TUESDAY NIGHT AND THEN HEAD OFF TO THE EAST WEDNESDAY. THIS COULD
PRODUCE A FEW SHOWERS IN OUR AREA, ALTHOUGH PROBABILITIES WILL BE
IN THE SLIGHT CHANCE TO CHANCE CATEGORIES. A WEAK COLD FRONT IS THEN
FORECAST TO CROSS THE REGION LATE WEDNESDAY OR WEDNESDAY NIGHT
ACCOMPANIED BY SCATTERED SHOWERS OR THUNDERSTORMS. THE FRONT WILL
MOVE OFF TO THE EAST THURSDAY, ALLOWING A LARGE AREA OF HIGH
PRESSURE TO PUSH IN FROM THE WEST. THE HIGH WILL DOMINATE OUR
WEATHER WELL INTO THE WEEKEND. TEMPERATURES THROUGH THIS PERIOD WILL
AVERAGE NEAR OR SLIGHTLY BELOW NORMAL. THE COOLEST DAY WILL BE FRIDAY
WHEN HIGHS ARE IN THE 70S TO LOW 80S. THE REMAINDER OF THE DAYS
WILL SEE HIGHS IN THE MID 70S TO MID 80S. OVERNIGHT LOWS TUESDAY
NIGHT AND WEDNESDAY NIGHT WILL BE IN THE UPPER 50S AND 60S. THURSDAY
NIGHT AND FRIDAY NIGHTS, UNDER MOSTLY CLEAR SKIES, WILL HAVE LOWS
IN THE 50S TO MID 60S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

COMPLEX AND DIFFICULT WEATHER IS UNFOLDING TODAY...AT LEAST IN SO
FAR AS THE DETAILS ARE CONCERNED...WHICH IS WHAT OUR USERS AND
CUSTOMERS WANT TO KNOW. MODEL GUIDANCE IS NOT EXACTLY IN LOCKSTEP...
AND WITH DIFFERENT GUIDANCE ONE MUST TRY TO ASSESS WHICH SOLUTION IS
MORE CORRECT. AS SUCH...CONFIDENCE IN THE LARGE-SCALE SITUATION IS
HIGH...BUT BECOMES LOW AS ONE MICROSCOPES TO THE DETAILS.

INITIALLY AT 18Z...LOW PRESSURE TO OUR NORTHWEST...WITH A TRAILING
COLD FRONT...IS EXPECTED TO MOVE EAST-SOUTHEASTWARD THIS EVENING AND
CAMP IN NORTHERN NEW JERSEY...FAR SOUTHEASTERN NEW YORK...AND THE
NEW YORK BIGHT AREA TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE TAF SITES THIS
AFTERNOON AND LIKELY DIMINISH GRADUALLY FROM WEST TO EAST THIS
EVENING AS THE FRONT MOVES EASTWARD AND DIURNAL EFFECTS SUBSIDE.
CEILINGS WERE IN THE PROCESS OF IMPROVING...AND MANY SITES HAD
ALREADY BECOME VFR EARLY THIS AFTERNOON.

SO...VFR CONDITIONS WILL BE FORECAST THIS AFTERNOON AND EARLY
TONIGHT AND THEN BE BROUGHT TO MARGINAL VFR CEILINGS OVERNIGHT...
WITH PATCHY FOG IN A TEMPO GROUP FOR THE RURAL TAF SITES...AS A GOOD
BIT OF RAIN HAS OCCURRED. THE WILD CARD IS THE WINDS. IF THEY
ACTUALLY BECOME WEST OR NORTHWEST AS THE NAM MOS PROGS...AND
MAINTAIN SOME SPEED SAY 5 KNOTS OR A LITTLE MORE...THEN THE
FOREGOING MAY WORK. IF WINDS DROP OR A SOUTHEAST OR EAST WIND
DEVELOPS AS THE GFS MOS SUGGESTS...THEN CONDITIONS COULD BE LOWER.

SO...AS THE FRONT WORKS OFFSHORE WINDS ARE EXPECTED TO BE MOSTLY A
WESTERLY COMPONENT TONIGHT. THEN...A SPOKE WORKING AROUND THE UPPER
LOW APPEARS TO MOVE THROUGH DURING MONDAY. AS THIS OCCURS...WINDS
SHOULD BACK TO NORTH AND NORTHEAST DURING MONDAY AS THE SURFACE
REFLECTION MOVES SOUTHWARD OR SOUTHEASTWARD...WITH WINDS BECOMING
NORTHEAST DURING MONDAY AFTERNOON FOR THE 30 HOUR KPHL TAF. WITH
MOISTURE AND SOME FORCING...A VICINITY REMARK WITH A CB APPENDED TO
THE STRATOCUMULUS WAS USED TO ADDRESS THE EXPECTED SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS DURING LATER MONDAY MORNING AND INTO THE
AFTERNOON.

OUTLOOK...
AS THE AREA IS EXPECTED TO RESIDE IN A NORTHEAST FLOW REGIME MONDAY
NIGHT AND TUESDAY LOW CONDITIONS...AT LEAST MARGINAL VFR AND LIKELY
IFR CEILINGS FOG AND PERHAPS SOME RAIN OR DRIZZLE ARE EXPECTED. AS
THE SYSTEM GRADUALLY MOVES AWAY WEDNESDAY, SOME IMPROVEMENT SHOULD
TAKE PLACE. LONG RANGE GUIDANCE WAS INDICATING THE POSSIBILITY OF
ANOTHER FRONT ABOUT THURSDAY.

&&

.MARINE...
AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL GRADUALLY
SETTLE INTO OUR AREA TODAY. MEANWHILE, A WARM FRONT WILL SLOWLY LIFT
NORTHWARD DURING THE DAY. THIS WILL RESULT IN A SOUTH TO
SOUTHEASTERLY FLOW. THERE IS WAA AHEAD OF THESE FEATURES AND THE
LOW-LEVEL FLOW IS FORECAST TO INCREASE TODAY. THIS HAS ALREADY BEEN
EVIDENT IN RADAR VELOCITY AND VWP DATA. GIVEN THE WAA, THE LATEST
THINKING IS THAT THE WINDS REMAIN BELOW ADVISORY CRITERIA TODAY AND
TONIGHT. THE FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR GUSTS 20
TO NEAR 25 KNOTS FOR A TIME TODAY, HOWEVER WILL MAINTAIN UNDER 25
KNOTS. THE SOUTHERLY FLOW WILL TEND TO BUILD THE SEAS SOME TODAY,
ALTHOUGH THE LATEST THINKING IS THAT ANY 5 FOOTERS THAT DEVELOP
REMAIN EAST OF OUR WATERS.

THE AFOREMENTIONED SURFACE LOW THEN SLIDES ACROSS OUR AREA BUT
SLOWLY MOVES EASTWARD AS THE TROUGH ALOFT CLOSES OFF IN THE
NORTHEAST TO MID ATLANTIC. THE MODEL GUIDANCE VARIES SOME IN THE
DETAILS WITH THE TRACK AND STRENGTH OF THIS SURFACE LOW AS IS GETS
OVER THE WATER AND SLIDES EASTWARD. IT DOES APPEAR THAT A TIGHTER
PRESSURE GRADIENT SETS UP ACROSS OUR NORTHERN WATERS LATER MONDAY
AND TUESDAY AS THE SURFACE LOW SLOWLY DEPARTS AND A SURFACE HIGH IS
NEAR NORTHERN NEW ENGLAND. THE 00Z GFS LOOKS LIKE IT IS A LITTLE
WEAKER WITH THE LOW-LEVEL FLOW NOW, ALTHOUGH IT MAY STILL BE TO
STRONG. THE ONSHORE FLOW SHOULD BUILD THE SEAS TO ABOUT 5 FEET,
ALTHOUGH HIGHER SEAS ARE SOMEWHAT QUESTIONABLE AS IT DEPENDS ON THE
DURATION OF THE ONSHORE FLOW. THEREFORE, WE DID NOT STRAY TO FAR
FROM CONTINUITY REGARDING SEAS AND NO ADVISORIES WILL BE ISSUED ATTM.

A WEAK AREA OF HIGH PRESSURE MOVES ACROSS WEDNESDAY, ALTHOUGH A
SECONDARY COLD FRONT ALSO APPEARS TO MOVE THROUGH. A LARGER HIGH
PRESSURE SYSTEM THEN LOOKS TO SETTLE IN FOR THURSDAY WITH NO
SIGNIFICANT WEATHER ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG
SHORT TERM...DRAG/MEOLA
LONG TERM...RPW
AVIATION... / GORSE
MARINE...GORSE
Hazardous weather outlook, Aug 22, 2:41 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT SUN AUG 22 2010

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-231200-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
341 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAIN IS LIKELY TIL ABOUT 6 PM TO 9 PM MAINLY ALONG AND
EAST OF THE DELAWARE WITH POCKETS OF BRIEF POOR DRAINAGE FLOODING
AND PONDING OF WATER ON ROADWAYS. ADDITIONALLY...ONE OR TWO STORMS
MAY PRODUCE DAMAGING WIND GUSTS IN NEW JERSEY AND DELAWARE UNTIL
ABOUT 9 PM AT THE LATEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ014-024>026-231200-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
341 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE COAST OF NEW
JERSEY INTO TONIGHT.

LOCALLY HEAVY RAIN IS LIKELY TIL ABOUT 9 PM WITH POCKETS OF BRIEF
POOR DRAINAGE FLOODING AND PONDING OF WATER ON ROADWAYS. ADDITIONALLY...
ONE OR TWO STORMS MAY PRODUCE DAMAGING WIND GUSTS UNTIL 9 PM AT THE
LATEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE MAY BE MINOR TIDAL RELATED OVERWASH DURING THE MONDAY AND TUESDAY
EVENING HIGH TIDE CYCLES AS A RESULT OF ONSHORE FLOW AND SOMEWHAT
BUILDING SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-231200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
341 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS MAY PRODUCE STRONG SOUTHWEST WIND
GUSTS TO NEAR 40 KNOTS UNTIL ABOUT 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY OF A FAIR STRONG GUSTY THUNDERSTORM
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DRAG

In the hours before

Special weather statement, Aug 22, 1:32 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
232 PM EDT SUN AUG 22 2010

DEZ001-002-MDZ008-012-015-NJZ016-021-221930-
CECIL MD-CUMBERLAND NJ-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNE'S MD-
SALEM NJ-
232 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT CECIL...CUMBERLAND...KENT...NEW
CASTLE...QUEEN ANNE'S AND SALEM COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
ELKTON TO 22 MILES NORTH OF CENTERVILLE TO 14 MILES SOUTH OF
BALTIMORE...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
ELKTON...GLASGOW AROUND 245 PM...DELAWARE CITY...BEAR AROUND 300
PM...WARWICK...SASSAFRAS AROUND 315 PM...MILLINGTON AND DELANEY
CORNER AROUND 330 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3918 7628 3934 7618 3942 7602 3953 7599
      3954 7602 3963 7590 3963 7560 3959 7559
      3963 7557 3962 7514 3939 7545 3946 7555
      3950 7557 3958 7554 3958 7556 3946 7558
      3942 7553 3936 7550 3905 7603 3904 7624

HAYES
Special weather statement, Aug 22, 1:45 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT SUN AUG 22 2010

DEZ003-004-221945-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
245 PM EDT SUN AUG 22 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX COUNTY...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES SOUTHEAST OF GEORGETOWN...
MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS WILL BE NEAR LONG
NECK...ELLENDALE AROUND 300 PM...DEWEY BEACH...REHOBOTH BEACH AROUND
315 PM...HENLOPEN ACRES AND LEWES AROUND 330 PM.

AS MUCH AS ONE AND ONE-HALF INCHES OF RAIN COULD FALL IN LESS THAN
AN HOUR WITH THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3845 7517 3845 7543 3846 7556 3882 7545
      3885 7522 3880 7516 3879 7511 3881 7509
      3880 7507 3847 7503 3844 7511

HAYES
Special weather statement, Aug 22, 1:50 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT SUN AUG 22 2010

MDZ012-015-020-221945-
CAROLINE MD-KENT MD-QUEEN ANNE'S MD-
250 PM EDT SUN AUG 22 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT AND
QUEEN ANNE'S COUNTIES...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES NORTHWEST OF CENTERVILLE...
MOVING EAST AT 25 MPH. THESE THUNDERSTORMS WILL BE NEAR ROCK HALL
AROUND 300 PM...LANGFORD AROUND 315 PM...KINGSTOWN...CHESTERTOWN
AROUND 330 PM...CHURCH HILL AND MORGNEC AROUND 345 PM.

AS MUCH AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN AN
HOUR WITH THESE STORMS. THIS MUCH RAIN WILL RESULT IN WATER PONDING
ON ROADS AND WILL CAUSE ROADSIDE DITCHES AND SMALL STREAMS TO FILL
QUICKLY .

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3924 7623 3927 7622 3930 7619 3933 7580
      3906 7580 3907 7623 3908 7624 3914 7626
      3915 7628 3916 7628

HAYES
Special weather statement, Aug 22, 1:56 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT SUN AUG 22 2010

DEZ001-MDZ008-NJZ015>019-PAZ067>071-222000-
BUCKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
MERCER NJ-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-SALEM NJ-
256 PM EDT SUN AUG 22 2010

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CECIL...CHESTER...DELAWARE...GLOUCESTER...MERCER...MONTGOMERY...NEW
CASTLE...PHILADELPHIA AND SALEM COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
WEST CHESTER TO SOUTH OF NEWARK...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR TALLEYVILLE...SPRING CITY AROUND 300
PM...COLLEGEVILLE...EVANSBURG AROUND 315 PM...SKIPPACK...TROUT LAKE
AROUND 330 PM...KULPSVILLE...WEST CONSHOHOCKEN AROUND 345
PM...BECKETT AND GIBBSTOWN AROUND 400 PM.

AS MUCH AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL WITH THESE
STORMS IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN STREET
FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3962 7509 3956 7591 3985 7561 4024 7567
      4029 7484 3990 7478

HAYES
Special weather statement, Aug 22, 2:18 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT SUN AUG 22 2010

DEZ001-NJZ016>019-PAZ067>071-222015-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MONTGOMERY PA-
NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
318 PM EDT SUN AUG 22 2010

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CHESTER...DELAWARE...GLOUCESTER...MONTGOMERY...NEW CASTLE...
PHILADELPHIA AND SALEM COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WILMINGTON...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR WOODLYN...UPLAND AROUND 330
PM...RIDLEY PARK...PROSPECT PARK AROUND 345 PM...SOUTH
PHILADELPHIA...YEADON AROUND 400 PM...CAMDEN AND WOODLYNNE AROUND
415 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4019 7485 3994 7471 3972 7552 3988 7562

HAYES
Special weather statement, Aug 22, 2:29 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 PM EDT SUN AUG 22 2010

DEZ001-MDZ008-012-NJZ016-017-021-222030-
CECIL MD-CUMBERLAND NJ-GLOUCESTER NJ-KENT MD-NEW CASTLE DE-SALEM NJ-
329 PM EDT SUN AUG 22 2010

...A STRONG THUNDERSTORM WILL AFFECT CECIL...CUMBERLAND...
GLOUCESTER...KENT...NEW CASTLE AND SALEM COUNTIES...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MIDDLETOWN...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR MOUNT PLEASANT...MIDDLETOWN AROUND
345 PM...PORT PENN...SAINT GEORGES AROUND 400 PM...SALEM...PENNSVILLE
AROUND 415 PM...ALLOWAY AND WOODSTOWN AROUND 430 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3968 7553 3962 7560 3959 7559 3969 7551
      3976 7534 3951 7521 3944 7550 3948 7556
      3950 7557 3956 7553 3958 7554 3958 7556
      3946 7558 3943 7554 3935 7589 3951 7597

HAYES

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Delaware

When
August 22, 2:44 PM EST to 2:45 PM EST
Where
Delaware County, 0.9 mi ENE of Trainer to 1.14 mi SSW of Chester
Rating
EF0
Path length
0.33 mi
Path width
80 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
39.836, -75.385

An EF-0 tornado touched down in Chester City on the afternoon of the 22nd. The first wind damage occurred near the intersection of 4th and Engle Streets where a couple of trees and a garage was blown down. A nearly continuous path of tree damage then occurred to the 2000 block of Third Street where several trees were blown down and structural damage occurred to a building and its roof. Additional damage occurred in a continuous path to the intersection of Pennsylvania State Route 291 and Reaney Street where a house incurred siding and roof damage. The tornado then lifted as it approached the Commodore Barry Bridge where planks were ripped off the new Interstate 95 ramp being constructed. The path length of the tornado was approximately 0.33 miles and its maximum path width was 80 yards. The estimated maximum wind speed was 75 mph. No injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyThe tornado archive for Pennsylvania, 2010Warnings in Pennsylvania, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256734.